Alert archive / South Carolina / Flash Flood Warnings in 2012
Flash Flood Warning 13, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Sep 17, 2012, 5:25 AM EDT for Chesterfield County, Lancaster County, South Carolina. It was in force for 110 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2012, 5:25 AM EDT (09:25 UTC)
- Expired
- Sep 17, 2012, 7:15 AM EDT
- In force
- 110 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chesterfield County, SC, Lancaster County, SC
The radar
The Columbia radar (KCAE), 108 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 6:10 AM EDT | FLASH FLOOD | 13 Ene Elgin, SC | WATER COVERING A BRIDGE ALONG SC HIGHWAY 9 NEAR THE LANCASTER AND CHESTERFIELD COUNTY LINE. |
| Sep 17, 6:10 AM EDT | FLASH FLOOD | 7 Ne Elgin, SC | AT LEAST ONE FOOT OF WATER COVERING PORTIONS OF HIGHWAY 522. |
| Sep 17, 6:21 AM EDT | FLASH FLOOD | 11 Ene Elgin, SC | TRADESVILLE ROAD FLOODED AND IMPASSABLE. |
| Sep 17, 6:21 AM EDT | FLASH FLOOD | 9 Ne Elgin, SC | CARNES WILSON ROAD FLOODED AND IMPASSABLE. |
| Sep 17, 6:23 AM EDT | FLASH FLOOD | 5 Nne Elgin, SC | HERSHEL PLYLER ROAD FLOODED AND IMPASSABLE. |
| Sep 17, 6:47 AM EDT | FLASH FLOOD | 6 Ene Elgin, SC | SC HIGHWAY PATROL REPORTING ROAD CLOSURE AT TAXAHAW RD. AND ROCKY RIVER RD. |
| Sep 17, 7:15 AM EDT | FLASH FLOOD | 6 Ene Elgin, SC | CAR TRAPPED IN FLOOD WATERS ON CIMMERON RD. OFF ROCKY RIVER RD. DIXIE SCHOOL RD ALSO IMPASSABLE DUE TO CREEK OUT OF ITS BANKS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
767
WGUS52 KCAE 170925
FFWCAE
SCC025-057-171115-
/O.NEW.KCAE.FF.W.0013.120917T0925Z-120917T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
525 AM EDT MON SEP 17 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA...
CENTRAL LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 715 AM EDT
* AT 512 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN HAD FALLEN OVER CENTRAL AND NORTHEAST LANCASTER
COUNTY...AND OVER NORTHWESTERN CHESTERFIELD COUNTY. RADAR
INDICATED THE HEAVIEST RAIN HAD FALLEN BETWEEN LANCASTER AND
PAGELAND...IN THE WILDCAT CREEK...AND UPPER GILLS CREEK
BASINS...ALONG SC HIGHWAY 9...AND ROAD 522. LAW ENFORCEMENT
REPORTED THAT LEE ORMAND ROAD...EAST OF LANCASTER...HAD FLOODED.
MOTORISTS SHOULD AVOID TRAVEL IN THIS REGION THIS
MORNING...ESPECIALLY SINCE FLOODING MAY BE DIFFICULT TO DETECT IN
THE DARK. MOTORISTS SHOULD USE EXTREME CAUTION.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TRADESVILLE...TAXAHAW...AND PAGELAND
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
COLUMBIA.
REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER
SERVICE...TOLL FREE 1 877 6 3 3...6 7 7 2.
&&
LAT...LON 3482 8030 3465 8030 3460 8068 3481 8079
3482 8041
$$2 follow-up statements
284
WGUS72 KCAE 171003
FFSCAE
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
603 AM EDT MON SEP 17 2012
SCC025-057-171115-
/O.CON.KCAE.FF.W.0013.000000T0000Z-120917T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHESTERFIELD SC-LANCASTER SC-
603 AM EDT MON SEP 17 2012
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM EDT FOR
LANCASTER AND CHESTERFIELD COUNTIES...
AT 551 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA...BETWEEN ELGIN AND JEFFERSON. RADAR ESTIMATED VERY HEAVY RAIN
HAD FALLEN EARLIER ACROSS PORTIONS OF CENTRAL AND NORTHEAST
LANCASTER COUNTY...AND NORTHWEST CHESTERFIELD COUNTY...BETWEEN
LANCASTER AND PAGELAND...NEAR TRADESVILLE...AND TAXAHAW...IN THE
WILDCAT CREEK...AND UPPER GILLS CREEK BASINS...INCLUDING SC HIGHWAY
9...AND HIGHWAYS 522...903...207...AND US HIGHWAY 601.
AT 555 AM...LAW ENFORCEMENT REPORTED LEE ORMAND ROAD...AND BOB
ORMAND ROAD...EAST OF LANCASTER...ARE FLOODED AND IMPASSABLE.
FLOODING HAD ALSO BEEN REPORTED ALONG HIGHWAY 200 BETWEEN LANCASTER
AND THE NORTH CAROLINA STATE LINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
COLUMBIA.
REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 877 6 3 3...6 7 7 2.
&&
LAT...LON 3482 8030 3465 8030 3460 8068 3481 8079
3482 8041
$$228
WGUS72 KCAE 171029
FFSCAE
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
629 AM EDT MON SEP 17 2012
SCC025-057-171115-
/O.CON.KCAE.FF.W.0013.000000T0000Z-120917T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHESTERFIELD SC-LANCASTER SC-
629 AM EDT MON SEP 17 2012
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM EDT FOR
LANCASTER AND CHESTERFIELD COUNTIES...
AT 617 AM EDT...RADAR INDICATED RAIN WAS STILL OCCURRING OVER THE
WARNED AREA...BUT THE INTENSITY HAD DECREASED. EARLIER THIS
MORNING...RADAR INDICATED VERY HEAVY RAIN HAD OCCURRED OVER PORTIONS
OF CENTRAL AND NORTHEAST LANCASTER COUNTY...AND NORTHWEST
CHESTERFIELD COUNTY. RUNOFF FROM THIS HEAVY RAIN WAS
CONTINUING...AND RESULTING IN FLOODED ROADWAYS. BOTH PUBLIC AND LAW
ENFORCEMENT REPORTED MANY ROADS FLOODED AND IMPASSABLE IN LANCASTER
COUNTY...GENERALLY EAST OF LANCASTER NEAR SC HIGHWAY 9. MOTORISTS IN
THE LANCASTER...TRADESVILLE...TAXAHAW...AND PAGELAND VICINITIES
SHOULD USE EXTREME CAUTION THIS MORNING...OR AVOID DRIVING
ALTOGETHER UNTIL CONDITIONS IMPROVE AND DAYLIGHT COMMENCES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE ON ROADWAYS THAT ARE COVERED BY WATER.
REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 877 6 3 3...6 7 7 2.
&&
LAT...LON 3482 8030 3465 8030 3460 8068 3481 8079
3482 8041
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 3:16 AM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Sep 17, 3:16 AM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 316 AM EDT MON SEP 17 2012 .SYNOPSIS... ATMOSPHERIC MOISTURE WILL BE ON THE INCREASE THROUGH TUESDAY AHEAD OF A COLD FRONT THAT WILL SLOWLY MOVE THROUGH LATE TUESDAY NIGHT AND WEDNESDAY. DRIER AIR IS EXPECTED TO ENTER THE REGION THURSDAY...PROVIDING FAIR WEATHER INTO SATURDAY. && .NEAR TERM /THROUGH TONIGHT/... CLOSED UPPER LOW OVER TX...WITH GENERALLY ZONAL UPPER FLOW ACROSS THE EASTERN CONUS...AND NORTHERN STREAM TROUGH DIGGING INTO THE NORTHERN PLAINS. SURFACE BOUNDARY CURRENTLY STRETCHED ACROSS THE NORTHERN PART OF OUR FORECAST AREA (FA)...WITH HIGH PRESSURE CURRENTLY CENTERED TO OUR NE OVER THE MID ATLANTIC COAST. RADAR INDICATES A FEW SHOWERS IN PROGRESS NEAR THE FRONT OVER THE NORTHERN FA. UPPER LOW WILL BEGIN TO OPEN AND SHIFT EAST TOWARDS THE LOWER MISS VALLEY THROUGH TONIGHT...WITH UPPER FLOW BECOMING SW OVER OUR REGION. LOW LEVEL FLOW OVER OUR REGION TO BECOME S TO SE AND INCREASE TODAY AND TONIGHT AS HIGH TO OUR NE SLIPS EAST AND LOW PRESSURE DEVELOPS TO OUR WEST. THIS MAY LEAD THE FRONT TO SHIFT NORTH A LITTLE...AND WILL ALSO RESULT IN INCREASING ATMOSPHERIC MOISTURE...THOUGH THE HIGHEST MOISTURE INCREASE WILL BE TO OUR WEST TODAY. HIGH RESOLUTION NEAR TERM MODELS INDICATING FRONTAL PRECIPITATION TO GRADUALLY DIMINISH AND SHIFT NORTH THROUGH THIS MORNING...WHILE ADDITIONAL SCATTERED CONVECTION TO DEVELOP WITH DIURNAL HEATING OVER THE FA LATER TODAY. WILL MENTION SLIGHT CHANCE THUNDER TO ACCOMPANY THE CHANCE POPS THIS AFTERNOON...BUT SEVERE NOT EXPECTED TODAY DUE TO WEAK INSTABILITY. GREATEST INCREASE IN ATMOSPHERIC MOISTURE AND INSTABILITY TODAY APPEARS WILL BE MAINLY JUST TO OUR WEST. SPC HAS SLIGHT RISK SEVERE MAINLY JUST TO OUR WEST. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... UPPER ENERGY AND ACCOMPANYING SURFACE LOW WILL LIFT NE FROM THE LOWER MISS VALLEY/GULF COAST REGION AHEAD OF AN APPROACHING UPPER TROUGH AND COLD FRONT. SIGNIFICANT ATMOSPHERIC MOISTURE...WITH PW VALUES 2 INCHES OR GREATER...WILL TRAVERSE OUR REGION TUESDAY. CATEGORICAL POPS CONTINUE TO APPEAR IN ORDER. THE TRACK OF BEST UPPER LIFT...SURFACE LOW...AND STRONGEST LOW LEVEL JET WILL STAY JUST TO OUR NORTH...BUT MODERATE INSTABILITY AND CONSIDERABLE LOW LEVEL JET TO PROVIDE A SEVERE THREAT WITH STRONG WIND GUSTS POSSIBLE. SPC MAINTAINS REGION IN SLIGHT RISK TUE/TUE NT. THE BEST MOISTURE WILL SHIFT TO OUR EAST TUESDAY NIGHT. COLD FRONT APPEARS TO MOVE INTO THE REGION TUE NT...BUT THEN SLOWS DOWN AS LATEST MODELS MAINTAINING UPPER TROUGHINESS JUST TO OUR WEST THROUGH WEDNESDAY...WITH A SW UPPER FLOW PARALLEL TO THE FRONT AND APPEARANCE OF SECONDARY LOW FORMATION ALONG THE FRONT NEAR OUR REGION LATE TUE NT AND EARLY WEDNESDAY. THIS WILL NOT ALLOW THE FRONT TO GET A PUSH THROUGH THE REGION...AND MAY PROVIDE FOR SOME LINGERING CLOUDINESS AND MOISTURE WEDNESDAY. && .LONG TERM /THURSDAY THROUGH SUNDAY/... NO CHANGES WERE MADE TO THE ONGOING FORECAST FOR THIS TIME PERIOD. PREVIOUS DISCUSSION FOLLOWS. THE EXTENDED FORECAST FEATURES BELOW NORMAL TEMPERATURES FOR BOTH MAXIMUM AND MINIMUM TEMPERATURES AND RELATIVELY DRY CONDITIONS. MEDIUM RANGE MODELS ARE IN REASONABLE AGREEMENT WITH THE UPPER LEVEL PATTERN THROUGH THE PERIOD. AN EXPANSIVE UPPER LEVEL TROUGH WILL BE SITUATED ACROSS MUCH OF THE COUNTRY EAST OF THE ROCKY MOUNTAINS ON THURSDAY WITH A FRONTAL BOUNDARY LOCATED JUST OFF THE EAST THE COAST. ANOTHER SURGE OF UPPER ENERGY WILL DROP INTO THE BACKSIDE OF THE UPPER TROUGH THURSDAY NIGHT AND FRIDAY...REINFORCING AND AMPLIFYING THE UPPER TROUGH AS IT PERSISTS INTO THE WEEKEND. SURFACE HIGH PRESSURE WILL BE CENTERED OVER THE NORTHEASTERN STATES THUR/FRI AND RIDGE DOWN THE EAST COAST INTO THE FORECAST AREA LIMITING PRECIPITATION CHANCES. PWAT VALUES THURSDAY THROUGH SATURDAY WILL REMAIN LOW...LESS THAN OR AROUND AN INCH...FURTHER LIMITING PRECIPITATION CHANCES. THE UPPER TROUGH AXIS SHIFTS CLOSER TO THE FORECAST AREA OVER THE WEEKEND AS ATMOSPHERIC MOISTURE INCREASES WITH PWAT VALUES RETURNING TO AROUND 1.5 INCHES. ATMOSPHERE BECOMES A BIT MORE UNSTABLE WITH HEATING OF THE MODIFIED AIR MASS AND INCREASED MOISTURE AND WILL INCLUDE SLIGHT CHANCE POPS ON SUNDAY AS A FRONTAL BOUNDARY APPROACHES THE REGION. IT IS WORTH NOTING THAT THERE IS A DIFFERENCE BETWEEN THE ECMWF/GFS WHERE THE ECMWF BRINGS A CLOSED LOW ACROSS THE WESTERN OHIO VALLEY BY SUNDAY. MAX TEMPERATURES ARE EXPECTED IN THE LOWER 80S THUR/FRI AND POSSIBLY REACH THE MID 80S NEXT WEEKEND WHILE OVERNIGHT LOWS SHOULD BE IN THE LOWER 60S WITH SOME POSSIBLE UPPER 50S THUR/FRI MORNING. && .AVIATION /07Z MONDAY THROUGH FRIDAY/... WEAK ONSHORE FLOW CONTINUES BUT WEAK FRONTAL BOUNDARY REMAINS WELL NORTH OF TAF SITES. ONLY IFR CONDITIONS ARE NEAR THE CLT AREA TO THE NORTH OF FRONT WHERE THERE IS WEAK ISENTROPIC LIFT. ACROSS REGION FROM GEORGIA INTO SOUTH CAROLINA JUST MID LEVEL CEILINGS AROUND 10 KFT. THERE ARE ALSO SOME LIGHT SHOWERS NORTH OF TAF SITES BUT SHOULD NOT MOVE INTO AREA LATER CLOSE TO DAYBREAK. DUE TO UNCERTAINTY AS TO TIMING AND COVERAGE...DECIDED NOT TO MENTION. ALSO...WILL KEEP CONDITIONS ABOVE IFR. MODELS BRING IFR CONDITIONS IN BY 12Z. WEAK FRONTAL BOUNDARY IS EXPECTED TO DRIFT FARTHER NORTHWARD WITH LITTLE AFFECT ON TAF SITES. SREF IFR PROBABILITIES GIVE LESS THAN A 20 PERCENT CHANCE OF IFR CEILINGS THIS MORNING. IN ADDITION SATELLITE IMAGERY SHOWS A GOOD SWATHE OF MID LEVEL CLOUDS CONTINUING TO MOVE EASTWARD ACROSS THE REGION. WILL START WITH VFR CONDITIONS GRADUALLY LOWERING TO MVFR WITH CEILINGS 1-2 KFT AND VSBYS 3-4 MILES IN FOG FOR A BRIEF PERIOD 12Z-15Z THIS MORNING. AFTER 15Z...MAINLY VFR CONDITIONS. THERE WILL PROBABLY BE SOME SHOWERS AND MAY A THUNDERSTORM OR TWO LATER THIS AFTERNOON ON INTO THE EARLY EVENING HOURS. SPC JUST HAS AREA IN SEE TEXT. DECIDED NOT MENTION IN TAF SITES DUE TO UNCERTAINTY AS TO TIMING AND COVERAGE. LATER THIS EVENING AS MOISTURE INCREASES TO THE FORECAST AREA...DECIDED TO GO MVFR CEILINGS AROUND 2 KFT. SURFACE VSBYS EXPECTED TO REMAIN 7 MILES AS SURFACE WINDS SHOULD BE 5-6 KNOTS. HOWEVER...THERE COULD BE BRIEF IFR-MVFR CONDITIONS IN SHOWERS OR POSSIBLY A THUNDERSTORM. AGAIN...DID NOT MENTION DUE TO UNCERTAINTY. EXTENDED AVIATION OUTLOOK...WIDESPREAD MVFR OR IFR CONDITIONS MAY OCCUR MONDAY NIGHT INTO WEDNESDAY ASSOCIATED WITH A SLOW MOVING FRONTAL SYSTEM. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && DCM/TTH
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 5:06 AM EDT | Areal Flood Advisory | CAE | Chesterfield, Lancaster | 114 min |
| Sep 17, 7:23 AM EDT | Flash Flood Warning | CAE | Chesterfield, Lancaster | 3 hr |
| Sep 17, 7:53 AM EDT | Flash Flood Warning | CAE | Lancaster | 3 hr |
| Sep 17, 9:07 AM EDT | Areal Flood Advisory | CAE | Lancaster | 113 min |
Nearby
Flash Flood Warnings in South Carolina, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.